Scaling limits of Markov branching trees and Galton–Watson trees conditioned on the number of vertices with out-degree in a given set
Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 2, p. 512-532

We obtain scaling limits for Markov branching trees whose size is specified by the number of nodes whose out-degree lies in a given set. This extends recent results of Haas and Miermont in (Ann. Probab. 40 (2012) 2589–2666), which considered the case when the size of a tree is either its number of leaves or its number of vertices. We use our result to prove that the scaling limit of finite variance Galton–Watson trees conditioned on the number of nodes whose out-degree lies in a given set is the Brownian continuum random tree. The key to applying our result for Markov branching trees to conditioned Galton–Watson trees is a generalization of the classical Otter–Dwass formula. This is obtained by showing that the number of vertices in a Galton–Watson tree whose out-degree lies in a given set is distributed like the number of vertices in a Galton–Watson tree with a related offspring distribution.

Nous obtenons des limites d’échelle pour des arbres branchants markoviens dont la taille est égale au nombre de noeuds dont le degré sortant appartient à un ensemble fixé. Ceci étend des résultats récents de Haas et Miermont dans (Ann. Probab. 40 (2012) 2589–2666), qui ont considéré le cas où la taille d’un arbre est le nombre de ses feuilles ou le nombre des sommets. Nous utilisons nos résultats pour prouver que la limite d’échelle d’arbres de Galton–Watson conditionnés par le nombre de noeuds dont le degré sortant appartient à un ensemble donné est l’arbre brownien continu. La clé pour appliquer notre résultat pour les arbres branchants markoviens à des arbres de Galton–Watson conditionnés est une généralisation de la formule classique de Otter–Dwass. Ceci est obtenu en montrant que le nombre de sommets d’un arbre de Galton–Watson dont le degré sortant appartient à un ensemble donné est distribué comme le nombre de sommets dans un arbre de Galton–Watson avec une loi de reproduction appropriée.

DOI : https://doi.org/10.1214/13-AIHP594
Classification:  60J80
Keywords: Markov branching trees, Galton–Watson trees, continuum random tree
@article{AIHPB_2015__51_2_512_0,
     author = {Rizzolo, Douglas},
     title = {Scaling limits of Markov branching trees and Galton--Watson trees conditioned on the number of vertices with out-degree in a given set},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {51},
     number = {2},
     year = {2015},
     pages = {512-532},
     doi = {10.1214/13-AIHP594},
     mrnumber = {3335013},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2015__51_2_512_0}
}
Rizzolo, Douglas. Scaling limits of Markov branching trees and Galton–Watson trees conditioned on the number of vertices with out-degree in a given set. Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 2, pp. 512-532. doi : 10.1214/13-AIHP594. http://www.numdam.org/item/AIHPB_2015__51_2_512_0/

[1] R. Abraham and J.-F. Delmas. Local limits of conditioned Galton–Watson trees I: The infinite spine case. Electron. J. Probab. 19 (2) (2014) 1–19 (electronic). DOI:10.1214/EJP.v19-2747 | MR 3164755 | Zbl 1285.60085

[2] D. Aldous. The continuum random tree. III. Ann. Probab. 21 (1) (1993) 248–289. | MR 1207226 | Zbl 0791.60009

[3] J. Bertoin. Random Fragmentation and Coagulation Processes. Cambridge Studies in Advanced Mathematics 102. Cambridge Univ. Press, Cambridge, 2006. | MR 2253162 | Zbl 1107.60002

[4] B. Haas and G. Miermont. The genealogy of self-similar fragmentations with negative index as a continuum random tree. Electron. J. Probab. 9 (4) (2004) 57–97. | MR 2041829 | Zbl 1064.60076

[5] B. Haas and G. Miermont. Scaling limits of Markov branching trees with applications to Galton–Watson and random unordered trees. Ann. Probab. 40 (6) (2012) 2589–2666. | MR 3050512 | Zbl 1259.60033

[6] B. Haas, G. Miermont, J. Pitman and M. Winkel. Continuum tree asymptotics of discrete fragmentations and applications to phylogenetic models. Ann. Probab. 36 (5) (2008) 1790–1837. | MR 2440924 | Zbl 1155.92033

[7] I. Kortchemski. Invariance principles for Galton–Watson trees conditioned on the number of leaves. Stochastic Process. Appl. 122 (9) (2012) 3126–3172. | MR 2946438 | Zbl 1259.60103

[8] J.-F. Le Gall. Random real trees. Ann. Fac. Sci. Toulouse Math. (6) 15 (1) (2006) 35–62. | Numdam | MR 2225746 | Zbl 1129.60047

[9] J.-F. Le Gall. Itô’s excursion theory and random trees. Stochastic Process. Appl. 120 (5) (2010) 721–749. | MR 2603061 | Zbl 1191.60093

[10] N. Minami. On the number of vertices with a given degree in a Galton–Watson tree. Adv. in Appl. Probab. 37 (1) (2005) 229–264. | MR 2135161 | Zbl 1075.60113

[11] J. Pitman. Combinatorial Stochastic Processes. Lecture Notes in Mathematics 1875. Springer, Berlin, 2006. Lectures from the 32nd Summer School on Probability Theory held in Saint-Flour, July 7–24, 2002. | MR 2245368 | Zbl 1103.60004

[12] D. Rizzolo. Scaling limits of Markov branching trees and Galton–Watson trees conditioned on the number of vertices with out-degree in a given set, 2011. Available at arXiv:1105.2528v1. | Numdam | MR 3335013